Indiana, 2017

Tornado and Flood in Indiana, April 5, 2017

April 5, 2017 · NWS IND · 7 events in 7 counties and zones

A complex low pressure system brought damaging winds and hail to central Indiana, as well as one tornado reported southeast of Cannelburg during the afternoon of April 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
$500
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A complex low pressure system brought damaging winds and hail to central Indiana, as well as one tornado reported southeast of Cannelburg during the afternoon of April 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 5, 2:31 PM EST, 56 minutes earlier.

Area forecast discussion, Apr 5, 2:31 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
331 PM EDT Wed Apr 5 2017

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 331 PM EDT Wed Apr 5 2017

A low pressure system will bring showers and thunderstorms this
afternoon and evening and then rain and windy conditions for
Thursday. After a dry weekend, another system will bring more rain
chances for early next week. Temperatures will be below normal
Thursday and Friday, then near to above normal temperatures will
prevail.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...

Issued at 331 PM EDT Wed Apr 5 2017

A complex low pressure system across southeast Missouri and
southwest Kentucky will move east this afternoon and bring showers
and thunderstorms to the area. Very warm air is entering the far
southern forecast area where it's already in the lower 70s. Lower
80s were across north central Kentucky. However, dewpoints remain
relatively low even in the warmer air.

Some uncertainty on how far north the warm air will get and even
more uncertainty on how far north the low level moisture
(higher dewpoints) will get. This will play a role on the types of
severe weather possible across the area. Will continue to monitor.

At any rate, showers and thunderstorms will move across the area
for the remainder of the afternoon. Will go likely or higher PoPs
and will use a pre-first period in the text forecast.

Tonight the surface low will move out of the area as an upper
low moves in. The upper system will have good forcing so will go
with likely or higher PoPs all areas at some point during the
night. Some of the heavier rain amounts may develop across the
northern forecast area where good deformation sets up.

Winds will increase late tonight as the pressure gradient
increases and stronger winds aloft move in. By 12Z the northwest
forecast area, and perhaps more, may be seeing some stronger wind
gusts. After collaborating with surrounding offices, decided to
start a wind advisory for the western half of the northern
forecast area at 09Z.

Model blend looks good enough for low temperatures.

&&

.SHORT TERM /Thursday through Friday/...

Issued at 331 PM EDT Wed Apr 5 2017

Models are close enough that the model blend initialization was
accepted for most items.

Rain will be likely across much of the area Thursday morning with
the upper low still in the vicinity. As the low moves off to the
east during the day, chances will diminish from west to east. Will
reflect as such in the PoP forecast.

Strong winds aloft mixing down in cold advection along with a
tight pressure gradient across the forecast area will lead to
windy conditions Thursday. Across the far northern forecast area
wouldn't be surprised to see gusts near 50 mph. Will expand the
wind advisory east at 16Z to cover the remainder of the northern
two-thirds of the area. Will let the advisory run for all areas
until 00Z.

Temperatures across much of the area will have a hard time rising,
so will go closer to a blend of raw model numbers for high
temperatures rather than the warmer MOS numbers.

Chances for precipitation will continue across the eastern 3/4 of
the forecast area Thursday evening with some forcing lingering in
the area. Overnight Thursday night low PoPs will continue across
about the east third.

Temperatures will be cold aloft, and as near surface temperatures
cool during the night some snow will mix in with the rain,
especially northeast. Wouldn't rule out the possibility of a
dusting of snow in the far northeast forecast area, but warm
ground temperatures will work against it.

Dry conditions will then prevail Friday with high pressure moving
in. Temperatures will warm up but still be below average.

&&

.LONG TERM /Friday through Wednesday/...

Issued at 224 PM EDT Wed Apr 5 2017

Enough agreement with longer range models that
the regional blend should be a good forecast
through Wednesday for both temperature and precipitation.

Friday starts with surface high pressure building in
while deep upper low in the eastern Great Lakes begins
lifting northeast. Upshot will be sunnier days starting with
cool temperatures Friday, a frosty Saturday morning, then a
steady warming trend lasting into Monday.

Models slightly different on arrival of next weather systems
precipitation Monday or Monday night but otherwise this system
clears out of here by late Tuesday. This system will not be
nearly as amplified as current trough bringing major weather to
our area into Thursday so lighter showers and perhaps some
thunderstorms are expected.

&&

.AVIATION /Discussion for 051800z TAFs/...

Issued at 129 PM EDT Wed Apr 5 2017

Synopsis...strong low pressure will track from southwest Indiana
at the start of the period to northern Ohio by 061800z producing
periods of thunderstorms then steadier rains on the backside of
the low pressure center.

Winds...will become strong, backing from east through north to
northwest at all but KBMG where winds will veer to southwest early
this evening and then northwest later in period. Sustained winds
over 20 knots and gusts over 30 knots expected daytime hours
Thursday.

Ceilings...VFR decks will trend to MVFR in any thunderstorms or
heavy showers through this evening. As winds turn to NW on the
backside of the low, decks will drop to IFR and hover there
through 061800z.

Visibility...will only be lowered, briefly to IFR at times, during
heavier showers and thunderstorms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon to 8 PM EDT Thursday for INZ040>042-048-
049-056-057.

Wind Advisory from 5 AM to 8 PM EDT Thursday for INZ021-028>031-
035>039-043>047-054-055.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....Tucek
AVIATION...Tucek
Hazardous weather outlook, Apr 5, 4:11 AM EST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
511 AM EDT Wed Apr 5 2017

INZ021-028>031-035>049-051>057-060>065-067>072-060915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
511 AM EDT Wed Apr 5 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms possible, with the risk increasing from
north to south.

Hazards: Tornadoes. Damaging straight line winds. Large hail.
Lightning. Heavy rain.

Timing: Severe weather possible from this afternoon through early
tonight with the highest chance 5 PM to 10 PM.

Discussion: A complex system composed of a low pressure center, a
warm front, and a cold front will cross Indiana.

 .DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Very windy Thursday. Snow showers possible Thursday night,
but no accumulation expected. Areas of frost Friday night. Chance of
thunderstorms Monday and Tuesday, but it is too early to tell if
storms will be severe.

Discussion: Strong low pressure will dominate Indiana weather into
Thursday night, then give way to high pressure. Another low pressure
system should approach early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 5, 2:47 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             2 ENE SHELBURN          39.19N 87.35W
04/05/2017  E0.25 INCH       SULLIVAN           IN   TRAINED SPOTTER

&&
Special weather statement, Apr 5, 2:48 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
348 PM EDT WED APR 5 2017

INZ028-035-043-044-052015-
Fountain IN-Parke IN-Warren IN-Vermillion IN-
348 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...NORTHWESTERN PARKE...
SOUTH CENTRAL WARREN AND VERMILLION COUNTIES UNTIL 415 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridge Farm, or 16 miles north of Paris, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Covington, Veedersburg, Newport, Cayuga, Dana, Hillsboro, Kingman,
Perrysville, Wallace, Lodi, Foster, Yeddo and Gessie.

LAT...LON 4007 8753 4028 8736 4012 8709 4000 8709
      3973 8753
TIME...MOT...LOC 1948Z 224DEG 41KT 3984 8757

AW/DT
Special weather statement, Apr 5, 2:59 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
359 PM EDT WED APR 5 2017

INZ064-071-072-052015-
Bartholomew IN-Jackson IN-Jennings IN-
359 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARTHOLOMEW...
JACKSON AND JENNINGS COUNTIES UNTIL 415 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Scottsburg, or 10 miles south of Seymour, moving
northeast at 55 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seymour, North Vernon, Brownstown, Vernon, Crothersville, Medora,
Elizabethtown, Jonesville, Hayden, Paris Crossing, Butlerville,
Vallonia, Azalia, Cortland and Country Squire Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3876 8591 3875 8591 3876 8596 3875 8598
      3877 8598 3876 8603 3878 8606 3881 8619
      3921 8586 3900 8544 3891 8545 3891 8554
      3888 8554 3888 8557 3885 8557 3885 8561
      3882 8563 3883 8572 3881 8579 3873 8587
TIME...MOT...LOC 1959Z 214DEG 49KT 3880 8586

MRD/DT
Special weather statement, Apr 5, 3:01 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
401 PM EDT WED APR 5 2017

INZ037-045-046-052030-
Putnam IN-Hendricks IN-Boone IN-
401 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENDRICKS...
SOUTHWESTERN BOONE AND NORTHEASTERN PUTNAM COUNTIES UNTIL 430 PM
EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greencastle, or 28 miles south of Crawfordsville, moving northeast at
50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownsburg, Greencastle, Danville, Pittsboro, Jamestown, Bainbridge,
Fillmore, Coatesville, North Salem, Lizton, Advance, Amo,
Stilesville, Groveland and Belle Union.

LAT...LON 3987 8672 3987 8669 3990 8670 4002 8660
      3992 8631 3992 8633 3990 8633 3957 8670
      3964 8690
TIME...MOT...LOC 2001Z 213DEG 45KT 3964 8676

AW/DT
Special weather statement, Apr 5, 3:11 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
411 PM EDT WED APR 5 2017

INZ028-035-043-052045-
Fountain IN-Warren IN-Vermillion IN-
411 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...CENTRAL WARREN AND
NORTHWESTERN VERMILLION COUNTIES UNTIL 445 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Covington, or 14 miles east of Danville, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, West Lebanon,
Hillsboro, Kingman, Perrysville, Newtown, Mellott, Foster, Yeddo and
Gessie.

A severe thunderstorm watch remains in effect until 900 PM EDT for
west central Indiana.

LAT...LON 4041 8726 4031 8709 4017 8709 3995 8730
      3995 8736 4006 8753 4009 8753
TIME...MOT...LOC 2010Z 213DEG 45KT 4007 8737

AW/DT
Special weather statement, Apr 5, 3:20 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
420 PM EDT WED APR 5 2017

INZ036-037-045-052100-
Montgomery IN-Putnam IN-Boone IN-
420 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOONE...SOUTHEASTERN
MONTGOMERY AND NORTHWESTERN PUTNAM COUNTIES UNTIL 500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greencastle, or 22 miles south of Crawfordsville, moving northeast at
40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ladoga, Roachdale, Bainbridge, Advance, New Ross and Carpentersville.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central and west central Indiana.

LAT...LON 3974 8701 4009 8671 4007 8655 3992 8667
      3992 8669 3989 8669 3963 8691 3967 8701
TIME...MOT...LOC 2019Z 214DEG 36KT 3971 8690

AW/DT

The radar

The Indianapolis radar (KIND), 90 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flood, 1 tornado. Local standard time, as filed.

Hail, Jennings

When
April 5, 3:27 PM EST to 3:29 PM EST
Where
Jennings County, 2.63 mi NW of Hayden
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.010, -85.760

Hail, Decatur

When
April 5, 3:40 PM EST to 3:42 PM EST
Where
Decatur County, 0.69 mi N of Greensburg
Measured
1 in hail
Reported by
Public
Coordinates
39.340, -85.480

Flood, Rush

When
April 5, 4:10 PM EST to 5:30 PM EST
Where
Rush County, 1.55 mi E of Mauzy
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
39.627, -85.301

Some roads in town and some surrounding county roads were underwater. This report was relayed by Emergency Management.

Hail, Randolph

When
April 5, 4:30 PM EST to 4:32 PM EST
Where
Randolph County, 0.69 mi N of Lynn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.060, -84.950

This report came from an off-duty police officer and was relayed through the Emergency Manager.

Tornado, Daviess

When
April 5, 5:04 PM EST to 5:05 PM EST
Where
Daviess County, 2.21 mi SSE of Cannelburg to 2.43 mi ESE of Cannelburg
Rating
EF1
Path length
1.2 mi
Path width
90 yd
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
38.642, -86.981

A brief EF1 tornado occurred shortly after 6 PM EDT, east of the city of Washington, near Cannelburg in Daviess County, Indiana, about 50 miles northeast of Evansville.

The tornado caused roof damage to a home, destroyed two barns and two outbuildings, a silo, and snapped two wooden power poles. No injuries or fatalities were reported.

Hail, Monroe

When
April 5, 6:06 PM EST to 6:08 PM EST
Where
Monroe County, 5.53 mi NNE of Payne
Measured
1 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.150, -86.370

Also, a part of a large tree was snapped and brought down some power lines due to strong thunderstorm wind gusts.

Hail, Brown

When
April 5, 6:18 PM EST to 6:20 PM EST
Where
Brown County, 0.54 mi E of Nashville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.200, -86.240

This report was relayed by law enforcement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695107, 695108, 695117, 695109, 695110, 695111, 695112.